Pennsylvania, 2016

Damaging Wind in Pennsylvania, July 1, 2016

July 1, 2016 · NWS CTP · 1 event in 1 county or zone

An approaching cold front prompted a Severe Thunderstorm Watch for southeastern Pennsylvania during the afternoon and evening of Friday, July 1. This system generated isolated severe thunderstorms across eastern Pennsylvania, and produced a wind damage report from Lancaster County, PA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

An approaching cold front prompted a Severe Thunderstorm Watch for southeastern Pennsylvania during the afternoon and evening of Friday, July 1. This system generated isolated severe thunderstorms across eastern Pennsylvania, and produced a wind damage report from Lancaster County, PA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 1, 1:01 PM EST, 40 minutes earlier.

Area forecast discussion, Jul 1, 1:01 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service State College PA
201 PM EDT FRI JUL 1 2016

.SYNOPSIS...
A cold front over the Great Lakes will push southeast across
central Pa later this afternoon and this evening. High pressure
will then build over the northeast conus over the weekend. A warm
front will lift northeast from the Ohio Valley early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Severe Watch Box #314 in effect for several Lower to Middle Susq
Valley Counties...valid until 10 PM (but will be cleared several
hours earlier than that as the remainder of this box extends far
to the south and east of our area).

A potent mid lvl shortwave will sweep across the region this
afternoon. Area of showers ahead of this feature (focused in an
area of enhanced mean 925-700 mb warm advection) will affect the
mountains of NW PA through early this afternoon.

Diurnal heating of an increasingly humid air mass across eastern
PA invof a strengthening llvl lee trough should support sct-
numerous showers and sctd tsra...mainly across the area east of
the Susquehanna River this afternoon. NCAR ensemble indicating
CAPE values nr 2000 j/kg in this region by aftn, which could
support an isold lg hail/damaging wind threat. Latest meso
analysis shows sfc based lifted indices of -4 to -5 and MU capes
of 1500-2000 j/kg across the mid and lower Susq Valley.

Moderately strong deep layer shear will create the chc for some
organized storm structure with the potential for localized gusty
wind and nickle to quarter sized hail. Storms should move from
about 270 deg at 25-35 kts.

A second chance of shra/tsra will accompany passage of the actual
sfc cold front across the nw mtns this aftn and the rest of
central Pa and the Susq Valley this evening/early tonight.
However, below avg PWATs will likely result in only isold to sct
coverage. Highest /likely/ Pops will be reserved for the eastern
counties early this aftn as mentioned above.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
The risk of lingering showers/tsra will end from northwest to
southeast this evening with passage of cold front and arrival of
low pwat air mass. Mostly clear skies and slightly blw avg temps
will follow for late tonight and Saturday, as sfc high builds overthe
state.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Abnormally dry airmass accompanying dome of high pressure will
support high confidence in fair/dry weather Sunday with seasonal
temperatures and comfortable humidity.

Forecast issues continue to center around potential rain risk
early next week associated with frontal wave of low pressure
evolving eastward along quasi-stationary boundary draped
near/along the Ohio River and I-64/70 corridors. The deterministic
models agree that a convective complex should be entering the
lower OH Valley by early Monday. From this point (around 04/12z)
on the EC and CMC favor a slightly stronger/northern wave versus
the GEFS, which keeps the bulk of QPF south of the PA/MD border.
The model timing of pcpn also remains an issue given the small
scale nature of the feature at longer ranges.

Until the models can converge on a common solution, will maintain
continuity and make very minor changes to the forecast for early
next week. NDFD grids utilized a multi-model ensemble blend of
NBM/EC/WPC. The most likely outcome still calls for dry wx in most
of central PA through July 4th, although southern Pa stands the
best chance for rain Monday.

In the longer range, NAEFS and ECENS both showing rising heights
across the ne conus during next week, as center of subtropical
ridge migrates from the sw states to the se states. ECENS mean 8h
temps rise to arnd 20c by late week, suggesting we will see max
temps nr 90F at that time.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A cold front over the Great Lakes will push southeast across
central Pa this evening.

At 1530z, conditions primarily VFR with just a few spots in the
mid/lower Susq Valley invof KLNS ocnly dipping to MVFR in the
ceiling category. Significant breaks in the mid-level altocu
cloud deck will lead to increasing llvl instability ahead of a
potent shortwave that will sweep across the region later today.

An area of showers ahead of this feature across NW PA is expected
to dwindle a bit through 18z...as they encounter/entrain drier
air. However, diurnal heating of an increasingly humid air mass
across eastern Pa should support sct tsra across areas east of the
Susquehanna River this afternoon, bringing isolated MVFR cigs and
vsbys.

A second chance of shra/tsra will accompany passage of the cold
front across the nw mtns this aftn and the rest of central Pa this
evening. However, below avg PWATs will likely result in only isold
to sct coverage, and kept mention to SHRA/VCSH for now.

OUTLOOK...

Sat and Sun...No sig wx expected.

Mon...Chance of pm showers/reduced cigs, mainly south.

Tue...Slight chance shower/tstm with minimal impacts.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Fitzgerald/Lambert
NEAR TERM...DeVoir/Fitzgerald/Lambert
SHORT TERM...Fitzgerald
LONG TERM...Fitzgerald/Steinbugl
AVIATION...Lambert/RXR
Hazardous weather outlook, Jul 1, 1:00 PM EST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
200 PM EDT FRI JUL 1 2016

PAZ004>006-010>012-017>019-024>028-033>037-041-045-046-049-050-056-
063-021800-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-PERRY-CUMBERLAND-
200 PM EDT FRI JUL 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ042-051>053-021800-
SULLIVAN-MONTOUR-NORTHUMBERLAND-COLUMBIA-
200 PM EDT FRI JUL 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ057>059-064>066-021800-
DAUPHIN-SCHUYLKILL-LEBANON-ADAMS-YORK-LANCASTER-
200 PM EDT FRI JUL 1 2016

...SEVERE THUNDERSTORM WATCH 314 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 1, 11:46 AM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1246 PM EDT FRI JUL 1 2016

PAZ053-011715-
COLUMBIA PA-
1246 PM EDT FRI JUL 1 2016

...SPECIAL WEATHER STATEMENT...

AT 1246 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
EAST BERWICK...MOVING NORTHEAST AT 30 MPH.

PEA SIZE HAIL AND BRIEF WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE
WITH THIS THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
BERWICK...MIFFLINVILLE...STILLWATER AND BRIAR CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4099 7630 4116 7640 4120 7632 4113 7628
      4114 7623 4103 7623 4101 7622
TIME...MOT...LOC 1646Z 246DEG 25KT 4111 7626

LAMBERT
Special weather statement, Jul 1, 12:01 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
101 PM EDT FRI JUL 1 2016

PAZ057-063-065-011730-
DAUPHIN PA-CUMBERLAND PA-YORK PA-
101 PM EDT FRI JUL 1 2016

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF YORK...CUMBERLAND...AND
DAUPHIN COUNTIES UNTIL 130 PM EDT...

AT 100 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SIDDONSBURG...MOVING EAST NORTHEAST AT 15 MPH.

DIME SIZE HAIL AND BRIEF WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
LOWER ALLEN...CAMP HILL...STEELTON...COLONIAL PARK...MIDDLETOWN...
NEW CUMBERLAND...HARRISBURG...HUMMELSTOWN...MECHANICSBURG...
LEMOYNE...VALLEY GREEN...RUTHERFORD...DILLSBURG...SIDDONSBURG...
WORMLEYSBURG...ROYALTON...BRESSLER-ENHAUT-OBERLIN...LAWNTON...
SHIREMANSTOWN AND PENBROOK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4022 7706 4033 7671 4015 7668 4015 7669
      4016 7669 4012 7672 4010 7705
TIME...MOT...LOC 1700Z 261DEG 15KT 4016 7696

LAMBERT
Special weather statement, Jul 1, 12:27 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
127 PM EDT FRI JUL 1 2016

PAZ041-042-046-011815-
SULLIVAN PA-SOUTHERN LYCOMING PA-NORTHERN LYCOMING PA-
127 PM EDT FRI JUL 1 2016

...A STRONG THUNDERSTORM WILL TRACK ACROSS THE REGION THROUGH 215
PM EDT...

AT 127 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
MONTOURSVILLE...MOVING NORTHEAST AT 30 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
BARBOURS...HUGHESVILLE...MUNCY VALLEY...KETTLE CREEK GORGE...
LINCOLN FALLS...LAPORTE...PICTURE ROCKS...HILLSGROVE...DUSHORE...
FORKSVILLE...EAGLES MERE...LOYALSOCKVILLE...MUNCY AND MONTOURSVILLE.

LAT...LON 4151 7623 4136 7629 4119 7684 4130 7695
      4157 7662 4154 7622
TIME...MOT...LOC 1727Z 233DEG 24KT 4127 7684

DEVOIR
Special weather statement, Jul 1, 12:31 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
131 PM EDT FRI JUL 1 2016

PAZ058-011800-
SCHUYLKILL PA-
131 PM EDT FRI JUL 1 2016

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL COUNTY UNTIL
200 PM EDT...

AT 131 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SCHUYLKILL HAVEN...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
ST. CLAIR...SCHUYLKILL HAVEN...TAMAQUA...MINERSVILLE...POTTSVILLE...
RENNINGERS...SELTZER...PORT CARBON...NEW PHILADELPHIA...ORWIGSBURG...
TUSCARORA...FRIEDENSBURG...HOMETOWN...LOCUST LAKE STATE PARK...
COALDALE...SNYDERS...MARLIN...MCKEANSBURG...
BROCKTON AND LANDINGVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4070 7583 4064 7599 4057 7602 4058 7604
      4057 7605 4058 7607 4057 7608 4056 7611
      4053 7621 4071 7628 4087 7595 4080 7587
      4075 7578 4073 7576
TIME...MOT...LOC 1731Z 240DEG 28KT 4062 7617

TYBURSKI
Special weather statement, Jul 1, 12:51 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
151 PM EDT FRI JUL 1 2016

PAZ058-011830-
SCHUYLKILL PA-
151 PM EDT FRI JUL 1 2016

...A STRONG THUNDERSTORM WILL CROSS THE REGION THROUGH 230 PM EDT...

AT 150 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ORWIGSBURG...MOVING EAST AT 20 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
ORWIGSBURG...SNYDERS...RENNINGERS...MCKEANSBURG...LANDINGVILLE...PORT
CLINTON...AUBURN...DEER LAKE AND NEW RINGGOLD.

LAT...LON 4070 7583 4064 7599 4059 7601 4057 7602
      4058 7604 4057 7605 4058 7607 4057 7607
      4057 7612 4068 7617 4080 7586 4074 7576
TIME...MOT...LOC 1750Z 253DEG 18KT 4063 7608

DEVOIR
Special weather statement, Jul 1, 1:02 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
202 PM EDT FRI JUL 1 2016

PAZ065-066-011915-
LANCASTER PA-YORK PA-
202 PM EDT FRI JUL 1 2016

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF YORK AND LANCASTER
COUNTIES UNTIL 315 PM EDT...

AT 202 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BROGUE...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
LANCASTER...NEW HOLLAND...MILLERSVILLE...WILLOW STREET...BAREVILLE...
DELTA...PARADISE...BROGUE...CROSS ROADS...SUNNYBURN...SHENKS FERRY...
SAFE HARBOR...GAP...WAKEFIELD...STRASBURG...QUARRYVILLE...HOLTWOOD...
LEOLA...CHURCHTOWN AND SMITHVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3972 7649 3985 7662 4023 7601 4014 7587
      4011 7594 4004 7593 3996 7599 3990 7600
      3987 7599 3988 7600 3985 7602 3984 7602
      3972 7623
TIME...MOT...LOC 1802Z 239DEG 18KT 3984 7645

LAMBERT

The radar

The Dover AFB radar (KDOX), 152 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lancaster

When
July 1, 1:41 PM EST
Where
Lancaster County, 2.84 mi WNW of Smoketown
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.039, -76.252

A severe thunderstorm with winds estimated near 60 mph knocked down trees across Greenfield Road in East Lampeter Twp.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636000.